Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 46, NWS Springfield, MO

April 17, 2008Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 17, 2008, 10:29 PM CDT for Barry County, Lawrence County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2008, 10:29 PM CDT (03:29 UTC)
Expired
Apr 18, 2008, 6:00 AM CDT
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 180331
FFWSGF
MOC009-109-181100-
/O.NEW.KSGF.FF.W.0046.080418T0329Z-080418T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT THU APR 17 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 600 AM CDT FRIDAY.

* AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SLOW MOVING THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL ACROSS   
  LAWRENCE AND BARRY COUNTIES.  THIS RAINFALL EXTENDS BACK INTO EASTERN
  OKLAHOMA...AND WILL CONTINUE TO TRAIN OVER BARRY AND LAWRENCE   
  COUNTIES INTO THE OVERNIGHT HOURS.  DUE TO SATURATED SOIL CONDITIONS
  FROM RECENT RAINFALL...FLOODING OF SMALL STREAMS AND CREEKS IS 
  EXPECTED. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  AURORA...CASSVILLE...MONETT...MOUNT VERNON...EXETER...
  MARIONVILLE...MILLER...PIERCE CITY...PURDY...SELIGMAN...VERONA...
  WASHBURN AND WHEATON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3650 9408 3729 9405 3728 9362 3683 9363
      3682 9359 3649 9360

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 180534
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 AM CDT FRI APR 18 2008

MOC009-109-181100-
/O.CON.KSGF.FF.W.0046.000000T0000Z-080418T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE MO-BARRY MO-
1234 AM CDT FRI APR 18 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR BARRY
AND LAWRENCE COUNTIES...

AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. SINCE THURSDAY 
EVENING...RADAR ESTIMATES INDICATE THAT BETWEEN ONE HALF INCH AND 
ONE INCH OF RAIN HAS FALLEN ACROSS THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
AURORA...CASSVILLE...MONETT...MOUNT VERNON...EXETER...MARIONVILLE...
MILLER...PIERCE CITY...PURDY...SELIGMAN...VERONA...WASHBURN AND 
WHEATON.

ADDITIONAL RAINFALL AMOUNTS OF BETWEEN ONE HALF INCH AND ONE INCH 
ARE POSSIBLE IN THE WARNED AREA FOR THE REMAINDER OF TONIGHT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3650 9408 3729 9405 3728 9362 3683 9363
      3682 9359 3649 9360
TIME...MOT...LOC 0534Z 180DEG 0KT 3687 9376

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 9:57 PM CDT, 32 minutes earlier.

Area forecast discussion, Apr 17, 9:57 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
957 PM CDT THU APR 17 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

RAIN AND EMBEDDED THUNDERSTORMS BEGINNING TO EXPAND. WINDS AT THE
UPPER JET LEVEL ARE BECOMING INCREASINGLY DIFFLUENT AHEAD OF A
JET CORE OF 100KT ACROSS CENTRAL TEXAS. ESSENTIALLY THE UPPER LOW
MOVING ACROSS IS TAKING ON A MORE NEUTRAL TILT AND THE UPPER JET
ROUNDS THE BASE OF THIS LOW. AHEAD OF LOW ACROSS THE MIDWEST...A
50KT LOW LEVEL JET IS HASTENING MOISTURE ADVECTION INTO A
INCREASINGLY SUPPORTIVE AREA OF SYNOPTIC SCALE LIFT. AT THE
SURFACE...A COLD FRONT IS BEGINNING TO MOVE A BIT MORE STEADILY TO
THE EAST. THIS FRONT AND WEAK PREFRONTAL TROUGHING HAVE BEEN THE
FOCUSING MECHANISM FOR CONVECTIVE GROWTH SO FAR THIS EVENING.

INSTABILITY HAS BEEN TOUGH TO COME BY GIVEN INITIAL MEAGER
MOISTURE PROFILES. HOWEVER CONVERGENCE SUPPLIED BY THE SURFACE
BOUNDARIES HAS BEEN HELPFUL IN DEVELOPING A NARROW...ELONGATED
RIBBON OF HIGHER DEWPOINTS...IN THE MID TO UPPER 50S...WHICH HAVE
SUSTAINED MUCAPE VALUES IN THE 500 TO 1000 J/KG RANGE. THE FARTHER
EAST YOU MOVE FROM THESE BOUNDARIES...MOISTURE AND THUS
INSTABILITY DROPS OFF RAPIDLY.

AS A RESULT...AM EXPECTING A CONTINUED EXPANSION OF RAINFALL...
WITH EMBEDDED THUNDERSTORMS AHEAD OF THE FRONT FOR THE REMAINDER
OF TONIGHT. PRECIPITATION WILL LIKELY TAKE ON A NORTH TO SOUTH
ORIENTATION OVER THE NEXT FEW HOURS. WITH INSTABILITY WANING...AM
NOT CONCERNED ABOUT SEVERE POTENTIAL TONIGHT. HOWEVER...GIVEN THE
SLOW WEST TO EAST MOVEMENT OF THIS SYSTEM...AN INCREASED RISK OF
FLASH FLOODING IS EXPECTED ACROSS THE WESTERN HALF OF THE
CWA...ROUGHLY ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR.

GAGAN

&&

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH SATURDAY)...

EXPECT STORMS TO INCREASE FROM EASTERN KANSAS INTO NORTHWEST
MISSOURI AS WELL AS DEVELOP FROM SOUTHEAST KANSAS INTO OKLAHOMA
BY LATE AFTERNOON AS SYNOPTIC SCALE ASCENT INCREASES IN ADVANCE OF
THE APPROACHING MID LEVEL SHORTWAVE. THE STRENGTHENING LIFT AND
COOLING MID LEVELS WILL BE SUFFICIENT THE EXISTING CAP. EXTENSIVE
CLOUD COVER AND MODEST LOW LEVEL MOISTURE WILL INHIBIT DESTABILIZATION.
ONLY MODEST SURFACE BASED INSTABILITY WILL DEVELOP ACROSS SOUTHEAST
KANSAS AND FAR SOUTHWEST MISSOURI BY LATE THIS AFTERNOON WITH
CAPES AS MUCH AS 500 J/KG. DESPITE INCREASING DEEP LAYERED SHEAR
THE POTENTIAL FOR SEVERE STORMS IS LOW LATE THIS AFTERNOON AND
EVENING GIVEN THE ABOVE MENTIONED FACTORS.

SHOWERS AND THUNDERSTORMS WILL LINE UP ALONG THE FRONT AS IT
PUSHES EAST INTO THE OZARKS LATER TONIGHT. WHILE SURFACE BASED
INSTABILITY WILL BE LIMITED...SUFFICIENT ELEVATED INSTABILITY WILL
BE IN PLACE TO SUPPORT DEEP CONVECTION.

LOCALLY HEAVY RAINFALL IS POSSIBLE BUT DO NOT EXPECT WIDESPREAD
EXCESSIVE RAINFALL. AVAILABLE MOISTURE SUPPLY IS NOT OVERLY RICH
WITH 850 MB DEWPOINTS LESS THAN 10 DEGREES C AND PRECIPITABLE
WATER VALUES NEAR AN 1.25. ALSO THE PROGRESSIVE NATURE OF THE
CONVECTIVE BAND WILL LIMITED RAINFALL ACCUMULATION. RAINFALL
AMOUNTS OF ONE HALF TO AS MUCH AS ONE INCH AND A HALF MAY CAUSE
SOME LOCALIZED FLOODING OF LOW WATER CROSSINGS BUT SIGNIFICANT
FLASH FLOODING IS NOT EXPECTED. THEREFORE A FLASH FLOOD WATCH WILL
NOT BE ISSUED.

THE FRONT WILL PUSH ACROSS THE EASTERN OZARKS FRIDAY MORNING AS THE
UPPER TROUGH CLOSES OFF OVER THE MIDWEST. DEEP CYCLONIC FLOW WILL
KEEP CLOUDS AND SHOWERS MUCH OF THE DAY FRIDAY. CLOUDS...SHOWERS
AND COLD AIR ADVECTION WILL KEEP TEMPERATURES WELL BELOW NORMAL.

CLEARING WILL GRADUALLY TAKE PLACE LATE FRIDAY INTO SATURDAY FROM
WEST TO EAST AS THE UPPER LOW EXITS TO THE EAST. A FEW SHOWERS MAY
AFFECT THE EASTERN OZARKS SATURDAY. EXPECT A DECENT TEMPERATURE
GRADIENT TO SET UP FROM SOUTHWEST TO NORTHEAST WITH LOWER 70S
RETURNING TO FAR SOUTHWEST MISSOURI.

FOSTER

LONG TERM (SUNDAY THROUGH TUESDAY)...

UPPER LEVEL RIDGING WILL BE IN PLACE ACROSS THE REGION ON SUNDAY
WITH A BROAD TROUGH IN THE WESTERN CONUS. LEESIDE CYCLOGENESIS WILL
TAKE PLACE WITH STRONG SOUTHERLY SURFACE WINDS DEVELOPING ACROSS THE
REGION IN RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. GULF
MOISTURE WILL BEGIN TO ADVECT NORTHWARD WITH DEWPOINTS REACHING THE
UPPER 50S AND EVEN LOWER 60S IN SOME LOCATIONS ACROSS SOUTHEAST
KANSAS AND THE MISSOURI OZARKS EARLY NEXT WEEK.

A COLD FRONT IS EXPECTED TO SHARPEN ACROSS THE PLAINS MONDAY AND
APPROACH SOUTHEAST KANSAS AND THE MISSOURI OZARKS MONDAY NIGHT AND
TUESDAY. UPPER LEVEL DISTURBANCES EJECTING OUT OF THE BASE OF THE
WESTERN CONUS TROUGH WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE
AREA ALONG WITH THE POTENTIAL OF SEVERE THUNDERSTORMS AND FLASH
FLOODING DUE TO HEAVY RAINFALL FROM AN AMPLE MOISTURE SUPPLY.

THE PROGRESSION OF THE FRONT THROUGH THE PLAINS AND THE OZARKS IS
HIGHLY DEPENDENT UPON THE ORIENTATION OF THE FRONT...THE TIMING OF
EJECTING UPPER LEVEL DISTURBANCES...AND THE TIMING AND MAGNITUDE OF
THE ANTICIPATED CONVECTION DEVELOPING ALONG THE BOUNDARY. THE FRONT
IS EXPECTED TO LINGER NEAR THE OZARKS THROUGH THE MIDDLE OF NEXT
WEEK WHICH WILL CONTINUE TO PROVIDE A FOCUSING MECHANISM FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT AND ROUNDS OF SEVERE WEATHER...
HEAVY RAINFALL AND FLASH FLOODING.

ANGLE

&&

.AVIATION...
PILOTS FLYING IN AND OUT OF SPRINGFIELD / JOPLIN AIRPORTS WILL NEED
TO MONITOR RADAR TRENDS CLOSELY THIS EVENING AND TONIGHT.  SHOWERS
AND THUNDERSTORMS WILL IMPACT BOTH AIRPORTS IN RESPONSE TO AN
APPROACHING COLD FRONT.  CEILINGS AND VISIBILITIES WILL FALL TO
EITHER MVFR OR IFR AS THIS ACTIVITY PASSES OVER THE AIRFIELDS.
SOUTHERLY WINDS WILL PERSIST THROUGH MOST OF THE
EVENING...HOWEVER...AS THE COLD FRONT SHIFTS THROUGH AT OR SLIGHTLY
AFTER MIDNIGHT...WINDS WILL SHIFT TO THE WEST OR SOUTHWEST.

CEILING CONDITIONS MAY PERSIST AT IFR INTO TOMORROW MORNING.  AN
UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO GRADUALLY PASS
OVERHEAD.  THIS SHOULD SUSTAIN LOW CEILING WELL INTO FRIDAY.  AREAS
OF DRIZZLE CAN NOT BE RULED OUT AS WELL...WHICH MAY HAVE IMPACTS ON
VISIBILITIES.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 17, 7:31 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 PM CDT THU APR 17 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
731 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

A BAND OF SHOWERS AND THUNDERSTORMS WILL IMPACT NEARLY ALL
LOCATIONS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS
TONIGHT. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
INTENSITY...HOWEVER...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALIZED HEAVY RAINFALL ARE POSSIBLE. LOCALIZED FLOODING OVER
SOUTHEAST KANSAS AND FAR WESTERN MISSOURI CAN NOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL END ACROSS SOUTH CENTRAL MISSOURI BY EARLY
AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY RAINFALL
AND LOCALIZED FLOODING WILL REMAIN POSSIBLE.

SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY NIGHT THROUGH
WEDNESDAY OF NEXT WEEK. SEVERE THUNDERSTORMS AND FLOODING CAN NOT
BE RULED OUT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Apr 17, 7:42 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT THU APR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      2 NW FAULKNER           37.12N 95.04W
04/17/2008                   CHEROKEE           KS   EMERGENCY MNGR

            THE LOW WATER CROSSING AT THE INTERSECTION OF CHERRY
            CREEK AND CLEM ROAD HAS BECOME IMPASSABLE TO MOTORISTS.
            ALSO...WATER ON A FIELD IS BEGINNING TO FLOOD OVER 110
            ROAD...JUST NORTH OF THE INTERSECTION OF 110TH AND CLEM
            ROAD.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:23 PM CDTSevere Thunderstorm WarningSGFMcDonald51 min
Apr 17, 8:34 PM CDTSevere Thunderstorm WarningSGFNewton56 min
Apr 17, 8:49 PM CDTFlash Flood WarningSGFJasper, McDonald, Newton9 hr
Apr 17, 9:19 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence37 min
Apr 17, 10:22 PM CDTFlash Flood WarningSGFBarton, Cedar, Dade, St. Clair, Vernon8 hr
Apr 18, 5:47 AM CDTAreal Flood WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 4 more4 hr
Apr 18, 9:53 AM CDTRiver Flood WarningSGFCedar48 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.